Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 55, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 6, 1998, 3:39 PM CDT for Finney County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 1998, 3:39 PM CDT (20:39 UTC)
- Expired
- May 6, 1998, 4:25 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Finney County, KS
The radar
The Dodge City radar (KDDC), 74 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1411 m above ground
- 0-6 km bulk shear
- 175 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 1147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
280 WUUS1 KDDC 062038 RRA SVRDDC KSC055-062125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 339 PM CDT WED MAY 6 1998 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FINNEY COUNTY IN SOUTHWESTERN KANSAS * UNTIL 425 PM CDT * AT 337 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 33 MILES NORTHWEST OF KALVESTA OR 19 MILES NORTH OF GARDEN CITY MOVING SOUTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF NORTHERN FINNEY COUNTY IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. D.STEINMETZ/GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM CDT, 22 minutes earlier.
Area forecast discussion, May 6, 3:17 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT WED MAY 06 1998 THE THREAT OF CONVECTION WILL CONTINUE FOR THIS FCST PERIOD. AT THE SFC NUMRS BOUNDARYS EXISTED. MOST SIGNIFICANT BOUNDARY EXTENDED FROM COS TO SE OF LIC AND NW OF GLD AT 18Z. TCU FIRING UP ALONG THE WESTRN PORTION OF THIS BOUNDARY. ANOTHER BOUNDARY CURVED FROM E OF LAA TO LBL TO SE OF P28. THIS BOUNDARY SEPARATED DWPTS IN THE 50S OF KS TO 60S OVER OK. BKN LN OF SHRA AND ISOLD TSHRA JUST NORTH OF BOUNDARY FEEDING OFF OF SFC MSTR AXIS THAT EXTNDD FROM EASTERN CO NR LIC TO LBL AND TO GAG. EXTENSIVE CU FIELD WAS ALSO OCCURRING ALONG AND N OF THE SFC MSTR AXIS. UPPR FEATURES THIS AM HAD 200MB JET FROM SRN CA TO CNTRL AZ AND CURVING THRU NCNTRL AND ERN TX. 500MB LOW OVR WRN NEB WITH TROF TO WRN OK AND ANOTHER 500MB LOW OVR ERN NV WITH TROF TO ERN AZ. GOOD MID LVL BAROCLNC ZONE EXISTD FROM SRN KS WESTWARD TO AZ. 850MB MSTR AXIS EXTNDD THRU WRN KS. ETA APPEARS BEST INITIALIZED AT 500MB VORTICITY AND SFC WHEN COMPARED TO MANUAL ANALYSIS THAN THE NGM AND AVN. ETA TAKES NEXT 500 VORT AND ASSOC COLD TEMPS ALFT OVER NW NM AND SHEARS IT EAST ACROSS NRN OK TONIGHT. THIS INDUCES SFC LOW TO RE-DEVLP WWD TO SE CO WITH SFC WNDS XPCTD TO VEER TO THE SE OVER SW KS TONIGHT. THIS SHLD HELP TO FEED MSTR INTO TSTMS DVLPG OVER ESTRN CO WITH THESE STORMS PROPAGATING SEWD INTO MSTR AXIS OVER WRN AND SW KS TONIGHT. OTHERWISE IN THE NEAR TERM...THE ADJUSTED DDC SOUNDING TAKING AFTN HTG INTO ACCOUNT SHOWED AN LI OF -5 WITH A CAPE OF 1100 AND CONVCTIVE TEMP OF 70 DEGREES. THIS SHOULD AID IN SCT TSTMS IN THE CWA THIS EVENING. THE SOUNDING INDICATED A LAYER OF DRY AT AND BELOW 700MB WITH THE IMPLICATION OF TSTMS PRODUCING STG WND GUSTS AND HAIL. LAST REMNANT OF 500 VORT WILL SHEAR EWD AND AWAY FROM THE CWA BY THURS AFTN WITH TSTMS OVRNIGHT ENDING DURING THURS AM AS SFC RIDGE PUSHES INTO CNTRL KS AND WILL TEMPORARILY PUSH MSTR TO THE SOUTH. HOWEVER RIDGE IS PROGGED TO SHIFT EWD BY THURS EVENING AND WILL RESULT IN A RETURN OF SOUTHEAST WINDS AND AN INCREASE IN MSTR OVER SW AND W KS AND EASTERN CO BY THURSDAY NIGHT AND FRIDAY. PERSISTENT 500 LONGWV TROF THAT HAS BEEN OFF THE CALIF COAST IS PROGGED BY THE ETA TO MOVE INTO AZ BY FRI AM. THIS WILL INCREASE UVV ACROSS THE CWA AND WITH POOLING OF MSTR XPCTD TO BE ALREADY IN PLACE BY FRI THERE IS A XCLNT CHANCE FOR RAIN AND TSTMS OVER THE CWA FRI AND FRI NIGHT. .DDC...NONE. DDC 052/074 054/070 053 534 GCK 051/074 054/070 053 534 EHA 054/076 052/075 055 624 LBL 053/075 053/072 055 624 HYS 049/071 047/069 051 634 P28 055/076 053/074 056 534 D.STEINMETZ/NICHOLS
In the hours before
Local storm report, May 6, 9:44 AM CDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
944 AM CDT WED MAY 6 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0120 AM 8 NE SYRACUSE KS 0.75 INCH HAIL
05/06/98 HAMILTON
0125 AM 10 N SYRACUSE KS 0.88 INCH HAIL
05/06/98 HAMILTON
0145 AM 8 N KENDALL KS 1.50 INCH HAIL
05/06/98 HAMILTON
0245 AM 15 N SUBLETTE KS 0.75 INCH HAIL
05/06/98 HASKELL
0250 AM 17 N SUBLETTE KS 1.75 INCH HAIL
05/06/98 HASKELL LIMBS BLOWN DOWN
HUTTONSpecial weather statement, May 6, 11:10 AM CDT, 4 hours 29 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-070600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1110 AM CDT WED MAY 06 1998 ...SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS WILL PROBABLY DEVELOP LATE THIS AFTERNOON WITH THE BEST CHANCE RUNNING FROM EASTERN COLORADO ALONG THE KANSAS AND OKLAHOMA BORDER AFTER 4 PM. SOME OF THESE STORMS MAY BECOME SEVERE WITH HAIL AND HIGH WINDS THE PRIMARY THREAT. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE THOUGH THE LOW LEVEL WIND CONDITIONS ARE NOT THAT FAVORABLE. SCATTERED SHOWERS AND THUNDRSTORMS MAY ALSO CONTINUE OR DEVELOP NORTH OF THE PRIME THREAT AREA WITH A LESSER CHANCE OF SEVERE WEATHER. THE PRIMARY AREA OF SEVERE WEATHER IS ALONG AND SOUTH OF A SYRACUSE TO GARDEN CITY TO DODGE CITY TO PRATT LINE...THOUGH AREAS NORTH OF THIS LINE SHOULD ALSO MONITOR CONDITIONS. SPOTTERS AND LOCAL OFFICIALS SHOULD MONITOR CONDITIONS...ESPECIALLY AFTER 4 PM FOR THE POSSIBILITY OF ACTIVATION. NICHOLS/STEINMETZ
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 9:26 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 44 min |
| May 5, 9:33 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 47 min |
| May 5, 10:20 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 35 min |
| May 5, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 32 min |
| May 5, 11:19 PM CDT | Tornado Warning | DDC | Grant, Stevens | 26 min |
| May 6, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 33 min |
| May 6, 1:34 AM CDT | Severe Thunderstorm Warning | DDC | Hamilton | 31 min |
| May 6, 1:43 AM CDT | Severe Thunderstorm Warning | DDC | Kearny | 62 min |
| May 6, 2:18 AM CDT | Severe Thunderstorm Warning | DDC | Finney | 47 min |
| May 6, 2:41 AM CDT | Severe Thunderstorm Warning | DDC | Haskell | 34 min |
| May 6, 2:56 AM CDT | Severe Thunderstorm Warning | DDC | Gray | 44 min |
| May 6, 3:24 AM CDT | Severe Thunderstorm Warning | DDC | Meade | 31 min |
| May 6, 3:34 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 61 min |
| May 6, 4:20 AM CDT | Severe Thunderstorm Warning | DDC | Comanche | 50 min |
| May 6, 3:27 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 4:40 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 35 min |
| May 6, 4:52 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 33 min |
| May 6, 5:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 5:26 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 34 min |
| May 6, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 31 min |
| May 6, 6:07 PM CDT | Tornado Warning | DDC | Finney | 33 min |
| May 6, 6:20 PM CDT | Tornado Warning | DDC | Gray | 35 min |
| May 6, 6:54 PM CDT | Tornado Warning | DDC | Gray | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.